Try it
Forensic Medicine · Toxicology: flumazenil in mixed overdose
Sample itemA 30-year-old woman is found drowsy with empty strips of amitriptyline and clonazepam. Her respiratory rate is low and her ECG shows a QRS of 130 ms. A junior suggests giving flumazenil. Why should it be avoided?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Reversal of the benzodiazepine can unmask tricyclic seizures and arrhythmias
Benzodiazepines suppress the convulsant effect of tricyclic antidepressants. Giving flumazenil removes this protection and can precipitate seizures and arrhythmias, particularly with a widened QRS. Airway support, bicarbonate for QRS widening and benzodiazepines for seizures are preferred.
Option by option
A. Flumazenil causes severe hypoglycaemia
Hypoglycaemia is not an effect of flumazenil.
B. Flumazenil precipitates methaemoglobinaemia
Methaemoglobinaemia is not an effect of flumazenil.
C. Flumazenil has no action at benzodiazepine receptors
Flumazenil does antagonise the benzodiazepine receptor, which is the problem here.
D. Reversal of the benzodiazepine can unmask tricyclic seizures and arrhythmias (correct)
Correct. Flumazenil can precipitate seizures in tricyclic co-ingestion.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Forensic Medicine questions
- ThanatologyInstantaneous muscle stiffening at the moment of death that fixes the last act, for exam…
- ToxicologyTransverse white lines on the nails (Mees' lines) are a feature of chronic poisoning with:
- Forensic serologyThe acid phosphatase test in a forensic laboratory is used to detect:
- InjuriesA wound caused by blunt force that has irregular margins with bridging strands of tissue…